Alert archive / Kentucky / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Jackson, KY

March 20, 201333 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Mar 20, 2013, 7:57 AM EDT for 33 counties in Kentucky. It took effect at Mar 20, 2013, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2013, 7:57 AM EDT (11:57 UTC)
In effect from
Mar 20, 2013, 12:00 PM EDT
Expired
Mar 20, 2013, 5:52 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 12.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WWUS83 KJKL 201157
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
757 AM EDT WED MAR 20 2013

...LOW RELATIVE HUMIDITY AND GUSTY WINDS THIS AFTERNOON...

.SUSTAINED WEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH
WILL OCCUR DURING THE DAY. THIS...COMBINED WITH MINIMUM RELATIVE
HUMIDITY DROPPING INTO THE 20 TO 25 PERCENT RANGE...WILL ALLOW
FOR AN ENHANCED THREAT OF WILDFIRES.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202200-
/O.UPG.KJKL.FW.A.0001.130320T1600Z-130320T2200Z/
/O.NEW.KJKL.FW.W.0002.130320T1600Z-130320T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
757 AM EDT WED MAR 20 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR EASTERN
KENTUCKY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 044 FLEMING...FIRE WEATHER 
  ZONE 050 MONTGOMERY...FIRE WEATHER ZONE 051 BATH...FIRE 
  WEATHER ZONE 052 ROWAN...FIRE WEATHER ZONE 058 ESTILL...FIRE 
  WEATHER ZONE 059 POWELL...FIRE WEATHER ZONE 060 MENIFEE...FIRE 
  WEATHER ZONE 068 ROCKCASTLE...FIRE WEATHER ZONE 069 JACKSON...
  FIRE WEATHER ZONE 079 PULASKI...FIRE WEATHER ZONE 080 LAUREL...
  FIRE WEATHER ZONE 083 WAYNE...FIRE WEATHER ZONE 084 MCCREARY...
  FIRE WEATHER ZONE 085 WHITLEY...FIRE WEATHER ZONE 086 KNOX...
  FIRE WEATHER ZONE 087 BELL...FIRE WEATHER ZONE 088 HARLAN...
  FIRE WEATHER ZONE 104 ELLIOTT...FIRE WEATHER ZONE 106 MORGAN...
  FIRE WEATHER ZONE 107 JOHNSON...FIRE WEATHER ZONE 108 WOLFE...
  FIRE WEATHER ZONE 109 MAGOFFIN...FIRE WEATHER ZONE 110 FLOYD...
  FIRE WEATHER ZONE 111 LEE...FIRE WEATHER ZONE 112 BREATHITT...
  FIRE WEATHER ZONE 113 KNOTT...FIRE WEATHER ZONE 114 OWSLEY...
  FIRE WEATHER ZONE 115 PERRY...FIRE WEATHER ZONE 116 CLAY...
  FIRE WEATHER ZONE 117 LESLIE...FIRE WEATHER ZONE 118 LETCHER...
  FIRE WEATHER ZONE 119 MARTIN AND FIRE WEATHER ZONE 120 PIKE.

* WINDS...THE STRONGEST WINDS COUPLED WITH THE LOW RELATIVE HUMIDITY
  WILL OCCUR BETWEEN 1 AND 6 PM.

* TIMING...WEST WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH ARE
  EXPECTED...ESPECIALLY ON RIDGE TOPS.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY READINGS WILL BE IN
  THE 20 TO 25 PERCENT RANGE.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY
  WILL CREATE AN ENHANCED THREAT OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SHALLENBERGER
1 follow-up statement
777 
WWUS83 KJKL 202152
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
552 PM EDT WED MAR 20 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202300-
/O.CAN.KJKL.FW.W.0002.000000T0000Z-130320T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
552 PM EDT WED MAR 20 2013

...RED FLAG WARNING HAS BEEN CANCELLED FOR STRONG WIND AND LOW
RELATIVE HUMIDITY FOR EASTERN KENTUCKY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE RED
FLAG WARNING.

$$

KAS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:27 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 20, 6:27 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
627 AM EDT WED MAR 20 2013

.UPDATE...
ISSUED AT 628 AM EDT WED MAR 20 2013

THE FORECAST LOOKS TO BE RIGHT ON TRACK WITH THE EXCEPTION OF SOME
COLDER VALLEY TEMPS IN PLACE. HAVE SENT OUT AN UPDATE TO ADDRESS THE
TEMPS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 321 AM EDT WED MAR 20 2013

HIGH PRESSURE WILL CONTINUE TO NUDGE INTO THE OHIO VALLEY INTO THE
MORNING HOURS. SOME CIRRUS OVER THE SOUTH ASSOCIATED WITH A FAST
MOVING UPPER LEVEL DISTURBANCE WILL PASS THROUGH TO THE SOUTH TAKING
THE CIRRUS OVER EASTERN KENTUCKY WITH IT AND LEAVING CLEAR SKIES BY
DAWN. MODEL PROFILES FOR TODAY SHOW A RATHER DRY AIR MASS IN PLACE
WITH 25 TO 30 KNOTS PRESENT AT 850MB. WITH STEEP LAPSE
PRESENT...WINDS OF 25 KNOTS WILL MIX TO THE SURFACE THIS AFTERNOON.
HIGH PRESSURE WILL SHIFT OFF TO THE SOUTHEAST TODAY AS A FAST MOVING
COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTHWEST THIS AFTERNOON.
LITTLE MOISTURE WILL BE PRESENT WITH THIS FRONT...BUT WITH SOME
STEEP LAPSE RATES AND ASSISTANCE FROM THE HIGHER RIDGES TO THE
EAST...WILL GO AHEAD WITH SLIGHT CHANCE POPS MAINLY IN THE EAST. WITH
COLDER AIR PRESENT JUST ABOVE THE SURFACE...SOME FLURRIES WILL BE
POSSIBLE IN THE HIGHER TERRAIN.

LOW LEVEL MOISTURE WILL LINGER ACROSS THE AREA AFTER THE FRONT MOVES
THROUGH TONIGHT WITH SOME LOW LEVEL STRATUS TO LINGER INTO THURSDAY.
WITH NORTHWEST FLOW BRINGING COLDER TEMPERATURES WELL BELOW SEASONAL
NORMALS FOR TONIGHT AND THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 AM EDT WED MAR 20 2013

THE MODELS START THE EXTENDED IN GOOD AGREEMENT ALOFT AS THEY ALL
SHIFT A DEEP TROUGH EAST AND OUT OF THE OHIO VALLEY THURSDAY NIGHT
INTO FRIDAY. THIS WILL ALLOW FOR RISING HEIGHTS HEADING INTO THE
WEEKEND AS SLIGHT RIDGING SLIDES OVER THE COMMONWEALTH. THIS RIDGE
WILL NOT BE A TERRIBLY CLEAN ONE...THOUGH...AS SHORTWAVES WILL RIPPLE
THROUGH FROM BOTH THE NORTHERN AND SOUTHERN STREAMS INTO THE
DAY...SATURDAY. A DEVELOPING TROUGH WILL TAKE SHAPE OVER THE SOUTHERN
ROCKIES DURING THE DAY SATURDAY AND COME EAST THAT NIGHT. THE GFS IS
THE QUICKEST WITH THIS TRANSLATION WHILE THE GEM HANGS BACK WELL TO
THE SOUTHWEST. WHILE BOTH OF THOSE MODELS ARE FAIRLY DEEP WITH THE
LOW AT THIS POINT...THE 12Z ECMWF REMAINS WEAKER AND MORE OPEN WITH
AN AXIS MIDWAY BETWEEN THE GFS AND GEM POSITIONS. THE SYSTEMS IN EACH
OF THE MODELS SHIFT EAST ON SUNDAY...PRETTY MUCH HOLDING ON TO THEIR
EARLIER DIFFERENCES. AT THIS TIME STEP THE LATEST OPERATIONAL GFS
SOLUTION APPEARS TO BE A NORTHERN AND FAST OUTLIER...DESPITE HAVING
THE DEEPEST UPPER LOW. THE 12Z ECMWF APPEARS TO BE A SENSIBLE
COMPROMISE...ESPECIALLY SINCE IT HAS SHIFTED A BIT NORTH IN ITS
CYCLONE DEVELOPMENT...TAKING ITS LOW ALMOST DUE EAST THROUGH KENTUCKY
BY SUNDAY NIGHT. THIS WAVE IN THE ECMWF REMAINS WEAKER THAN THE OTHER
MODELS AS IT HEADS OFF SHORE LATER MONDAY...LEAVING BEHIND A FLATTER
AND NEAR ZONAL PATTERN ACROSS KENTUCKY FOR TUESDAY...MOSTLY IN LINE
WITH THE POST WEEKEND GFS VERSION. WILL FAVOR THE 12Z ECMWF SOLUTION
FOR THE EXTENDED... AT LEAST THROUGH MONDAY...WITH A COMPROMISE
THEREAFTER.

SENSIBLE WEATHER WILL FEATURE A VERY CHILLY NIGHT HEADING INTO
FRIDAY WITH A DECENT WARMUP ONLY ABLE TO LIFT TEMPS INTO THE MID 40S
BY LATE AFTERNOON. A SFC WAVE PASSING TO THE SOUTH SHOULD DO LITTLE
MORE THAN PROVIDE INCREASED CLOUDINESS TO THE SOUTHERN PARTS OF THE
AREA ON FRIDAY AND FRIDAY NIGHT. FOR SATURDAY...SLIGHT MILDER
CONDITIONS ARE EXPECTED AHEAD OF A MORE ROBUST AREA OF LOW PRESSURE
BREWING OVER THE SOUTHERN PLAINS...CLOUDS WILL THICKEN/LOWER THROUGH
THE AFTERNOON AND INTO THE EVENING AS THIS SYSTEM APPROACHES THIS
PART OF THE STATE. THE SFC LOW WILL LIKELY PLOW ACROSS THE TENNESSEE
VALLEY LATER THAT NIGHT AND ON SUNDAY BRINGING WARMER AIR TO OUR
SOUTHERN TIER...BUT POTENTIALLY LOCKING IN COLDER CONDITIONS OVER
OUR NORTHERN LOCATIONS. THE  RESULT IS A THREAT OF RAIN/SNOW OR EVEN
ICY WX NORTH AND SHOWERS TO THE SOUTH. THE LOW THEN MOVES EAST
SUNDAY NIGHT USHERING COLDER AIR SOUTH INTO THE KENTUCKY COALFIELDS
THROUGH THE NIGHT...LIKELY CHANGING ANY LEFT OVER RAIN TO SNOW
SHOWERS BY MORNING...WITH SNOW PERHAPS LINGERING IN THE FAR EAST
THROUGH THE DAY MONDAY. THE WX SHOULD BE SOMEWHAT MILDER AND DRIER
ON TUESDAY WITH WEAK HIGH PRESSURE IN PLACE.

THE CR GRID LOAD CAME IN MOSTLY REASONABLE GIVEN THE FAVORED BLEND.
DID SHRINK THE POPS TO THE SOUTH ON FRIDAY NIGHT AND SATURDAY FROM
THE INHERITED GRIDS AND THE BLEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 628 AM EDT WED MAR 20 2013

VFR CONDITIONS WILL PERSIST THROUGH THE PERIOD. THE ONLY CONCERN WILL
LIE IN SOME 25 KNOT WINDS MIXING TO THE SURFACE AFTER 15Z OUT OF THE
WEST. SOME SPOTTY SHOWERS ACTIVITY WILL BE POSSIBLE AS WELL AS A FAST
MOVING COLD FRONT WILL PUSH THROUGH THE AREA TODAY. SHOWERS WILL BE
FEW AND FAR BETWEEN MAINLY CONFINED TO THE EASTERN RIDGES. WINDS WILL
DECOUPLE AFTER 00Z WITH LIGHT WINDS AND SOME MID LEVEL CLOUDS
LINGERING INTO TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...SHALLENBERGER
LONG TERM...GREIF
AVIATION...SHALLENBERGER
Hazardous weather outlook, Mar 20, 5:05 AM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT WED MAR 20 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
505 AM EDT WED MAR 20 2013

...FIRE WEATHER WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN ENHANCED THREAT OF WILDFIRES TODAY AS SUSTAINED WEST
WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH WILL COMBINE WITH
MINIMUM RELATIVE HUMIDITIES DROPPING BELOW 25 PERCENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE SNOW SHOWERS LATE FRIDAY AND EARLY SATURDAY.

SNOW SHOWERS WILL BE POSSIBLE AT TIMES SATURDAY NIGHT AND SUNDAY...
MAINLY NORTH OF INTERSTATE 64.

THERE IS ALSO A POTENTIAL FOR SNOW DURING SUNDAY NIGHT AND FROM TIME
TO TIME ON MONDAY LINGERING INTO TUESDAY...FOR MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHALLENBERGER/GREIF

Nearby

Red Flag Warnings in Kentucky, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.